A teenage girl accidentally killed herself with an overdose of paracetamol tablets after complaining she was ill with stomach ache, an inquest heard.
Georgia Littlewood, 17, had called in sick to the hairdressers where she worked part time as office clerk at the weekends, but was feared to have taken a quantity of pills up to three times the recommended dose.
Unaware of the dose’s deadly consequences, Georgia went to stay with her boyfriend – but her condition suddenly deteriorated and she was rushed into hospital with severe liver damage.
She died the following day, with tests showing she had 65 microgrammes of the medication in her blood. The recommended level for a dose is 20mcg. The cause of death was acute liver failure due to paracetamol toxicity.
At an inquest, Miss Littlewood’s family, of Huddersfield, West Yorkshire, condemned the ease with which she was able to buy paracetamol after a coroner said it was a “readily available medication across the counter, which can be extremely dangerous”.
In a statement, they said: “You can buy paracetamol at 19p a packet in supermarkets – yet you should only be able to buy it from a pharmacist who tells you of the dangers. You should not be able to go into the shop with no one giving any advice.”
Earlier, the hearing was told how Miss Littlewood had undertaken a beauty course before taking an administration apprenticeship in September. But she had been complaining of headaches after long hours sat in front of a computer.
Her mother, Joanne Littlewood, told the Huddersfield hearing: “Georgia really seemed to enjoy her job. She was always using a computer and had to use glasses after tests were done, only if she was using the computer. She did wear them at first, but she was not happy with how they looked so she didn’t wear them.
“She complained of having headaches on and off. There was no real pattern to them. She did not have any other health issues and did not suffer from a traumatic injury. Ages ago, Georgia complained of headaches, so I gave her liquid Ibuprofen capsules.”
Tragedy struck on March 28 when Miss Littlewood woke up at 6.30am complaining of a stomach ache. She called in sick before going back to bed. But Mrs Littlewood received a text message from her daughter later that day saying she was going to stay over with her boyfriend, Tom Keen.
The couple watched television and went out to get a milkshake and pizza. Although Miss Littlewood said she was feeling better, she was heard being sick in the bathroom at 2am. Mr Keen took her back to her parent’s house, where they rang an ambulance and tried to get her to drink water and she was taken to Huddersfield Royal Infirmary.
• How a few extra tablets can cause cumulative paracetamol overdose
• Paracetamol kills mother who took a ‘few extra’ pills a day
She told doctors she had taken paracetamol tablets, but had not done so with any intention of causing herself harm. She was transferred to St James’ Hospital in Leeds and was earmarked for a liver transplant, but she sadly deteriorated with doctors unable to provide a treatment to reverse the damage. She passed away at 9pm on March 30 in the intensive care unit.
Mrs Littlewood said: “On the day she was taken into hospital she was mumbling and didn’t know who I was. I knew something was wrong straight away. I believe the overdose was a complete accident. She was a very happy girl making plans to go on holiday in July.
“I don’t think she would have known the correct doses for taking paracetamol and would have taken them for a headache. She would not have known the effect it would have had on her.”
It is not known how many tablets Miss Littlewood took, but the maximum dose to be taken over a 24-hour period is eight tablets.
• Talented student, 18, dies from overdose of pills bought online
• Paracetamol ‘should be prescription-only’; tragic woman’s family
Assistant coroner Mary Burke recorded a conclusion of accidental death and said: “It seems likely to me that Georgia was not fully aware of the apparent toxic effect of paracetamol which can develop over a relatively short period of time. I do not believe it was an intentional act on Georgia’s part to harm herself and conclude a result of accident.
“It is important to use these circumstances to highlight to members of the public the risk that are present. I hope you will agree to me highlighting in order to avoid any one else having to go through the distress and upset you as a family have had to cope with in the circumstances.
“Paracetamol is a readily available medication across the counter but can be extremely dangerous. There are doses as identified in place for a reason. If everyone does not comply with that there can be tragic circumstances evident in this case. If you take more than the recommended dose the body cannot cope with that.”